Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 82, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 6, 2008, 7:03 PM EDT for 6 counties in Indiana. It was in force for 42 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2008, 7:03 PM EDT (23:03 UTC)
- Expired
- Jun 6, 2008, 7:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Boone County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Marion County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:10 PM EDT | TSTM WND GST 50 | 1 W Sheridan, IN | |
| Jun 6, 7:11 PM EDT | TSTM WND DMG | Kokomo, IN | TREE DOWN ON CAR AT MARKLAND AND WEBSTER TRAPPING OCCUPANTS |
| Jun 6, 7:13 PM EDT | TSTM WND GST 80 | Sheridan, IN | AT US421 AND SR47 |
| Jun 6, 7:15 PM EDT | TSTM WND DMG | Sheridan, IN | SEVERAL BUILDINGS DAMAGED WITH INJURIES |
| Jun 6, 7:18 PM EDT | TSTM WND GST 53 | Elwood, IN | |
| Jun 6, 7:22 PM EDT | TSTM WND DMG | Tipton, IN | HALF OF LARGE HEALTHY TREE SPLIT AND FALLEN |
| Jun 6, 7:34 PM EDT | TSTM WND GST 80 | 9 N Anderson, IN | MANY TREES DOWN AT SR37 AND 900N BLOCKING SR37 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 5:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 062303
SVRIND
INC011-057-067-095-097-159-062345-
/O.NEW.KIND.SV.W.0082.080606T2303Z-080606T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EDT FRI JUN 6 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BOONE COUNTY IN CENTRAL INDIANA...
HAMILTON COUNTY IN CENTRAL INDIANA...
HOWARD COUNTY IN CENTRAL INDIANA...
MADISON COUNTY IN CENTRAL INDIANA...
NORTHERN MARION COUNTY IN CENTRAL INDIANA...
TIPTON COUNTY IN CENTRAL INDIANA...
* UNTIL 745 PM EDT
* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EXTREME WEST CENTRAL HOWARD COUNTY TO CENTRAL
HENDRICKS COUNTY...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
KOKOMO TO 22 MILES WEST OF INDIANAPOLIS...AND MOVING NORTHEAST AT
60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KEMPTON BY 710 PM EDT...
WYNNEDALE BY 715 PM EDT...
WILLIAMS CREEK BY 720 PM EDT...
WESTFIELD BY 725 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 118 AND 128.
THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 0 AND 28.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 70 AND 73.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MUCH OF THE AREA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4056 8586 4040 8586 4040 8561 4038 8559
4002 8561 3995 8582 3993 8595 3990 8595
3977 8634 3992 8634 3995 8629 4019 8626
4019 8624 4057 8624 4058 8589
TIME...MOT...LOC 2303Z 242DEG 51KT 4052 8628 3983 8648
$$
CO2 follow-up statements
000
WWUS53 KIND 062321
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 PM EDT FRI JUN 6 2008
INC011-057-067-095-097-159-062345-
/O.CON.KIND.SV.W.0082.000000T0000Z-080606T2345Z/
BOONE-HAMILTON-HOWARD-MADISON-MARION-TIPTON-
721 PM EDT FRI JUN 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN MARION...EASTERN BOONE...HAMILTON...MADISON...TIPTON AND
HOWARD COUNTIES...
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF GREENTOWN TO WILLIAMS
CREEK...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF GRISSOM
AFB TO 9 MILES NORTH OF INDIANAPOLIS...MOVING NORTHEAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ELWOOD BY 735 PM EDT...
RIVER FOREST BY 740 PM EDT...
SUMMITVILLE BY 745 PM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE AREA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4056 8586 4040 8586 4040 8561 4038 8559
4002 8561 3995 8582 3993 8595 3990 8595
3977 8634 3992 8634 3995 8629 4019 8626
4019 8624 4057 8624 4058 8589
TIME...MOT...LOC 2321Z 242DEG 51KT 4062 8592 3993 8613
$$
CO000
WWUS53 KIND 062345
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT FRI JUN 6 2008
INC011-057-067-095-097-159-062354-
/O.EXP.KIND.SV.W.0082.000000T0000Z-080606T2345Z/
BOONE-HAMILTON-HOWARD-MADISON-MARION-TIPTON-
744 PM EDT FRI JUN 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION...EASTERN
BOONE...HAMILTON...MADISON...TIPTON AND HOWARD COUNTIES WILL EXPIRE
AT 745 PM EDT/645 PM CDT/...
LAT...LON 4056 8586 4040 8586 4040 8561 4038 8559
4002 8561 3995 8582 3993 8595 3990 8595
3977 8634 3992 8634 3995 8629 4019 8626
4019 8624 4057 8624 4058 8589
TIME...MOT...LOC 2344Z 242DEG 51KT 4077 8554 4008 8575
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:35 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 6, 5:35 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 535 PM EDT FRI JUN 6 2008 .AVIATION...DISCUSSION FOR 00Z TAFS TSRA WILL BE AROUND THE TAF SITES AT ISSUANCE TIME. WILL COVER WITH TEMPOS AND ADJUST TIMING AS NECESSARY AT ISSUANCE TIME. AFTER FIRST FEW HOURS WILL COVER WITH CB OR VCTS AS APPROPRIATE AS SHRA/TSRA MAY HANG AROUND THRU 10Z FRONT WASHES OUT ACROSS NRN INDIANA. COULD BE SOME MVFR FOG AFT 10Z DEPENDING ON WIND SPEEDS AND RAIN COVERAGE. FOR NOW WILL LEAVE OUT DUE TO LOW CONFIDENCE. EXPECT LOW VFR CIGS OF BKN040 THRU 18Z OR SO THEN CLOUDS SHOULD BREAK OUT SOME. WINDS WILL BECOME GUSTY SAT AFTN AS WELL. ADDITIONAL CONVECTION MAY POP UP ON SATURDAY BUT COVERAGE LOOKS TOO LOW TO MENTION IN TAFS ATTM. && .DISCUSSION... FORECAST FOCUS WILL BE ON CHANCE OF THUNDER TONIGHT. STRONG STORM SYSTEM NOW LIFTING INTO SOUTHERN CANADA WITH A TRAILING 500MB JET OF 50-70KTS FCST TO TRANSLATE ACROSS THE GREAT LAKES/OH VALLEY THIS EVENING. THIS COMBINED WITH MIXED LAYER CAPE OF 1000-2000 J/KG WILL SET THE STAGE FOR SVR WX THIS EVENING. STREAMLINES INDICATE A CONVERGENT BOUNDARY DEVELOPING ACROSS IL SO EXPECT INTENSIFICATION TO OUR WEST THROUGH LATE AFTERNOON. TEMP FCST IS BASED LARGELY ON FCST 850MB TEMPS/1000-850MB THICKNESSES. NO STRONG PREFERENCE FOR ONE MODEL OVER ANOTHER TODAY. TONIGHT...EXPECT SCT SVR STORMS TO RACE NE ACROSS SOME PARTS OF CENTRAL INDIANA THROUGH 06Z. WIND FIELDS WEAKEN CONSIDERABLY AFTER 06Z SO EXPECT SVR CHCS TO DIMINISH THEREAFTER. PREFER THE HIGHER MAV MOS RAIN CHCS TONIGHT AND WILL WORD SCT STORMS SOME SVR FOR TONIGHT. MAIN THREAT WOULD APPEAR TO BE DAMAGING WINDS GIVEN POOR MID LVL LAPSE RATES ALTHOUGH HAIL WOULD BE POSSIBLE WITHIN ANY ROTATING STORM. A TORNADO OR TWO IS NOT OUT OF THE QUESTION GIVEN THE MAGNITUDE OF LOW LEVEL SHEAR AND HELICITY MAINLY ACROSS THE WESTERN COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING BUT AS MENTIONED PRIMARY THREAT SHOULD BE DAMAGING WINDS THROUGH 6Z. SAT...LINGERING SCT STORMS SHOULD BE ONGOING IN THE MORNING AS THE AREA RESIDES ON THE NW PERIPHERY OF THE UPPER RIDGE AND STRONGER WESTERLIES. SOME WAA MAY PROMOTE ELEVATED CONVECTION THROUGH MIDDAY BEFORE WARMER MID LVL TEMPS AND SUBSIDENCE STRENGTHEN. 850MB TEMPS AND THICKNESSES SUGGEST HIGHS AROUND FRIDAY/S. SAT NIGHT/SUN NIGHT...DRY BUT VERY WARM CONDS WILL PERSIST WITH NEARLY IDENTICAL MAX TEMPS EXPECTED SUN WITH HIGHS NEAR 90. HUMIDITIES WILL PUSH HEAT INDICES INTO THE UPPER 90S. MON AND TUES...NEXT COLD FRONT WILL APPROACH WITH ADDITIONAL SCT STORMS EXPECTED. SOME RELIEF FROM THE HEAT SHOULD ARRIVE BY TUES WITH HIGHS IN THE 80S AND LOWER HUMIDITIES. WEDS AND BEYOND...UPPER RIDGE BUILDS SO LOOK FOR HOT TEMPS TO DEVELOP WEDS/THU. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS PUBLIC...CO
Hazardous weather outlook, Jun 6, 3:15 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 315 PM EDT FRI JUN 6 2008 INZ021-028>031-035>049-051>057-060>065-067>072-071915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 315 PM EDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE EXPECTED TO DEVELOP AND IMPACT THE AREA THIS EVENING INTO TONIGHT. THE MAIN THREATS INCLUDE DAMAGING WINDS AND FLASH FLOODING. A TORNADO OR TWO IS ALSO POSSIBLE. ALSO REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY. MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Jun 6, 6:24 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 6 SE CLINTON 39.60N 87.33W
06/06/2008 E0.00 MPH VIGO IN AMATEUR RADIO
70 TO 80 MPH VIGO PARKE COUNTY LINE NEAR ATHERTON.
&&
HEROLDLocal storm report, Jun 6, 6:41 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST TERRE HAUTE 39.47N 87.38W
06/06/2008 M50 MPH VIGO IN TRAINED SPOTTER
LOCATED AT 8TH AND OAK
0635 PM TSTM WND GST 5 NW CRAWFORDSVILLE 40.10N 86.96W
06/06/2008 E80 MPH MONTGOMERY IN NWS EMPLOYEE
&&
HEROLDLocal storm report, Jun 6, 6:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 3 NW CRAWFORDSVILLE 40.07N 86.94W
06/06/2008 MONTGOMERY IN NWS EMPLOYEE
TREE DOWN NEAR US36 AND 400W. NUMEROUS 10 TO 15 INCH TREE
LIMBS DOWN.
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 12:00 PM EDT | River Flood Warning | IND | Knox | 15 days |
| Jun 6, 5:43 PM EDT | Severe Thunderstorm Warning | IND | Clay, Fountain, Parke, Vermillion, Vigo | 47 min |
| Jun 6, 5:59 PM EDT | Tornado Warning | IND | Fountain, Parke, Vermillion | 31 min |
| Jun 6, 6:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Fountain, Montgomery, Parke, Putnam, Vigo | 45 min |
| Jun 6, 6:44 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks, Howard | 46 min |
| Jun 6, 7:00 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 15 min |
| Jun 6, 7:29 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 46 min |
| Jun 6, 7:34 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Owen, Sullivan and 1 more | 56 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.